Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 21, NWS Wichita, KS

May 23, 2016Butler County, Kansas

NWS Wichita, KS issued this areal flood warning at May 23, 2016, 2:59 PM CDT for Butler County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2016, 2:59 PM CDT (19:59 UTC)
Expired
May 23, 2016, 7:00 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Butler County, KS

The radar

The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:45 PM CDTFLOOD3 S Rose Hill, KSTHE POLECAT CREEK WAS REPORTED OUT OF ITS BANKS...BETWEEN BULTER ROAD AND 210TH STREET SOUTH OF ROSE HILL. AT THE TIME OF THE REPORT...6 INCHES OF WATER WAS OVER 210TH STREET. WATER WAS BEGINNING TO RECEDE AT THE TIME OF THE REPORT.
May 23, 5:00 PM CDTHEAVY RAIN 5.75Rose Hill, KSREPORT RELAYED FROM EMERGENCY MANAGEMENT. RAINFALL TOTAL SINCE APPROXIMATELY 7AM.
May 23, 5:00 PM CDTHEAVY RAIN 6Rose Hill, KSREPORT RELAYED VIA EMERGENCY MANAGEMENT. RAINFALL TOTAL SINCE APPROXIMATELY 7AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WGUS43 KICT 231959
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT MON MAY 23 2016

KSC015-240000-
/O.NEW.KICT.FA.W.0021.160523T1959Z-160524T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-
259 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* RAINFALL AMOUNTS OF TWO TO FOUR INCHES OCCURRED THIS MORNING
  ACROSS SOUTHWEST BUTLER COUNTY...WITH ISOLATED AMOUNTS LIKELY
  EXCEEDING 4 INCHES NEAR ROSE HILL. EXCESSIVE RUNOFF FROM THIS
  RAINFALL IS LIKELY PRODUCING LOCALIZED FLOODING OF SMALL CREEKS
  AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO
  TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  ANDOVER...ROSE HILL...DOUGLASS AND AUGUSTA MUNICIPAL AIRPORT. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...NORTH BRANCH ROCK
CREEK...CHIGGER CREEK...SPRING BRANCH...DRY CREEK...TIMBER CREEK...
POLECAT CREEK...REPUBLICAN CREEK...LITTLE WALNUT RIVER...HICKORY
CREEK...ROCK CREEK...FOURMILE CREEK...WALNUT RIVER...MAPLE CREEK...
DUTCH CREEK...EIGHTMILE CREEK...WHITEWATER RIVER...GROUSE CREEK AND
MUDDY CREEK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 3774 9715 3748 9661 3748 9715

$$

KLEINSASSER
1 follow-up statement
949 
WGUS83 KICT 232227
FLSICT

FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT MON MAY 23 2016

KSC015-240000-
/O.CON.KICT.FA.W.0021.000000T0000Z-160524T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-
527 PM CDT MON MAY 23 2016

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHWESTERN BUTLER COUNTY...

AT 502 PM CDT...EMERGENCY MANAGEMENT STILL REPORTED FLOODING ACROSS
THE WARNED AREA...INCLUDING THE ROSE HILL AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ANDOVER...ROSE HILL...DOUGLASS AND AUGUSTA MUNICIPAL AIRPORT. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...NORTH BRANCH ROCK
CREEK...CHIGGER CREEK...SPRING BRANCH...DRY CREEK...TIMBER CREEK...
POLECAT CREEK...REPUBLICAN CREEK...LITTLE WALNUT RIVER...HICKORY
CREEK...ROCK CREEK...FOURMILE CREEK...WALNUT RIVER...MAPLE CREEK...
DUTCH CREEK...EIGHTMILE CREEK...WHITEWATER RIVER...GROUSE CREEK AND
MUDDY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE PREVIOUS HEAVY RAINFALL WILL CONTINUE TO
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND
COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND
ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 3774 9715 3748 9661 3748 9715

$$

DARMOFAL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 23, 12:58 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 23, 12:58 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
1258 PM CDT MON MAY 23 2016

.UPDATE...
Issued at 1101 AM CDT Mon May 23 2016

Showers and storms producing heavy rain continue over south
central KS and are expected to continue for at least the next few
hours. Decreased high temps today where rain is expected to
persist the longest.

The MCV over eastern OK along with the one that tracked into
eastern KS has helped maintain the tight mid level baroclinic zone
over the western portion of our forecast area. In addition, it
appears the outflow/gravity wave that is pushing south across
west-central KS has helped focus the convection over south central
KS. Lack of shear should keep the main threat heavy rain and
localized flooding which we are already seeing in urban areas.

Did go ahead and knock down highs today for the areas that are
expected to see rain the longest. However, didn't go too crazy yet
as we are still in the low/mid 60s even with the heavy rain. So
won't take much sun at all to get into the 70s.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 405 AM CDT Mon May 23 2016

Forecast Highlight: Severe thunderstorms possible thru Wed.

An upper-deck low set up camp over the SE Alberta/SW Saskatchewan
during the night. The upper low will remain nearly stationary
over this region while an upper-deck trof strengthens from MT to
the SW CA coast. This would keep the sfc low positioned over
primarily SE CO & NE NM. This would continue to enable RICH
moisture to stream N across all of KICT Country. With little
change in the overall pattern am having doubts the dry line will
make much progress east with the boundary positioned over the
Southwestern Plains. The dry line may begin to push E on Tue,
perhaps extending from just N of KDDC to W TX Tue Afternoon &
Evening. A fairly well-defined axis of extreme instability will
continue to reside from Srn Nebraska, thru the Wrn half of KS &
OK, to W TX. Deep-layer directional shear is impressive acrs
nearly all of KS but with 6-KM bulk shear most pronounced from Wrn
KS to along the NM/TX border the greatest risk for supercells
would remain in these areas today & Tue, although the severe
threat should spread slowly E toward Central KS Tue & Wed. For our
CWA the greatest threat would be large hail, likely golfballs,
with the threat greatest Tue Afternoon & Evening as well as Wed
Afternoon & Evening. During these periods a few tornadoes may
occur along the Wrn corridor of our forecast area.

.LONG TERM...(Thursday through Sunday)
Issued at 405 AM CDT Mon May 23 2016

Medium range models agree fairly well with upper pattern through
Friday, pushing a compact shortwave E that'll reach Nebraska & Wrn
KS Fri Afternoon & Evening. They still diverge on Sat with the GFS
a bit faster the NE lift of the shortwave, placing it over the ND/
MN border Sat Afternoon whereas the NAM only lifts it to Ern SD.
Unfortunately the surface dryline/front position remains nebulous
at best. Regardless, continued unsettled and stormy weather will
continue at most locations for most periods. The inherited
forecast has been kept intact.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon May 23 2016

Main aviation concern will be storm chances for the remainder of
the afternoon and again tonight.

Storms developed early this morning along and east of a tight mid
level baroclinic zone with outflow/gravity wave helping focus
storms over south central KS as it pushed south. Current thinking
is that storms are done this afternoon for KRSL-KSLN-KHUT-KGBD
with KCNU just now getting in on the action and will have storm
chances for much of the afternoon. KICT should see another hour of sct
storms but the bulk of it should be over.

Late afternoon and early evening surface based storms should
develop west of the forecast area with low confidence in this
activity making into central/south central KS. Feel the more
likely scenario would be for another round of elevated convection
after 03z...with central KS looking to have the better chances.
But that far out, won't get too specific with an area. Should also
see some mvfr ceilings move back in later tonight. Models were
hinting at some IFR levels but confidence is not that high yet to
insert into TAFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  68  83  68 /  90  40  50  30
Hutchinson      77  67  84  68 /  20  40  40  30
Newton          75  67  82  68 /  60  40  50  30
ElDorado        75  68  82  68 / 100  40  50  30
Winfield-KWLD   77  68  82  68 / 100  40  40  30
Russell         80  64  84  68 /  20  50  40  30
Great Bend      81  64  85  68 /  20  50  40  30
Salina          78  66  83  69 /  20  40  50  50
McPherson       77  66  83  68 /  20  40  50  30
Coffeyville     79  67  81  69 /  40  30  40  30
Chanute         79  67  81  69 /  40  30  40  30
Iola            79  67  81  69 /  50  30  50  30
Parsons-KPPF    79  67  81  69 /  40  30  40  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

UPDATE...RBL
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RBL
Hazardous weather outlook, May 23, 11:14 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1114 AM CDT MON MAY 23 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1114 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON HOURS OVER
MAINLY SOUTH CENTRAL KANSAS. WHILE SOME SMALL HAIL AND GUSTY WINDS
WILL BE POSSIBLE...HEAVY RAIN AND FLOODING WILL BE THE MAIN THREAT.

ADDITIONAL STORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS THAT OCCUR WEST OF I-135 MAY BE SEVERE WITH HAIL AS
LARGE AS GOLF BALLS AND 60 TO 70 MPH WINDS. HAIL AS LARGE AS NICKELS
AND 40 TO 50 MPH WINDS ARE EXPECTED FOR THE REMAINING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE'S A GOOD CHANCE OF SEVERE THUNDERSTORMS FOR ALL AREAS WEST OF
THE FLINT HILLS TUESDAY AND TUESDAY NIGHT. HAIL AROUND THE SIZE OF
GOLFBALLS AND 60 TO 70 MPH WINDS ARE BOTH POSSIBLE. THERE MAY ALSO
BE A COUPLE TORNADOES WEST OF HIGHWAY 14 LATE TUESDAY AFTERNOON AND
EVENING.

SEVERE THUNDERSTORMS ONCE AGAIN CAPABLE OF HAIL AROUND THE SIZE OF
GOLFBALLS AND DAMAGING 60 TO 70 MPH WINDS MAY OCCUR WEDNESDAY AND
WEDNESDAY NIGHT EAST OF A LINE FROM JUST WEST OF LINCOLN...THROUGH
AROUND MCPHERSON AND WICHITA...TO AROUND WINFIELD.

MULTIPLE PERIODS OF THUNDERSTORMS ARE FORECAST FROM THURSDAY THRU
NEXT SUNDAY...SOME OF WHICH MAY BE SEVERE. YOU SHOULD MONITOR THE
FORECAST CLOSELY WHEN DETAILS COME INTO BETTER FOCUS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Local storm report, May 23, 1:02 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
102 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HEAVY RAIN       DERBY                   37.55N 97.26W
05/23/2016  M3.00 INCH       SEDGWICK           KS   PUBLIC

            AN UPDATED PUBLIC REPORT VIA FACEBOOK OF 3 INCHES OF
            RAINFALL IN THE LAST FEW HOURS.

&&

VJP
Local storm report, May 23, 1:04 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
104 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            ROCK                    37.44N 97.01W
05/23/2016                   COWLEY             KS   PUBLIC

            PUBLIC SENT A PICTURE VIA FACEBOOK OF A FLOODED ROAD IN
            THE TOWN OF ROCK.

&&

VJP
Local storm report, May 23, 1:25 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
125 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       WEST WICHITA            37.69N 97.46W
05/23/2016  M2.04 INCH       SEDGWICK           KS   NWS EMPLOYEE

0115 PM     HEAVY RAIN       DOWNTOWN WICHITA        37.69N 97.34W
05/23/2016  M2.85 INCH       SEDGWICK           KS   PUBLIC

            FACEBOOK REPORT OF 2.85 INCHES OF RAIN IN NORTH
            RIVERSIDE.

&&

VJP
Special weather statement, May 23, 1:41 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
141 PM CDT MON MAY 23 2016

KSZ072-231915-
ALLEN KS-
141 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 215 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH LOCALLY VERY HEAVY RAINFALL ALONG A
  LINE EXTENDING FROM 11 MILES NORTH OF GAS TO IOLA...AND MOVING
  NORTH AT 15 MPH.

POCKETS OF VERY HEAVY RAINFALL IS OCCURRING...AND MAY LEAD TO
LOCALIZED MINOR FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  IOLA...HUMBOLDT...LA HARPE...GAS...BASSETT AND IOLA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE
RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3777 9531 3776 9549 3804 9549 3804 9521
TIME...MOT...LOC 1834Z 183DEG 12KT 3808 9536 3791 9543

KLEINSASSER
Local storm report, May 23, 2:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       ROSE HILL               37.57N 97.13W
05/23/2016  M3.60 INCH       BUTLER             KS   FIRE DEPT/RESCUE

0145 PM     HEAVY RAIN       4 WNW ROSE HILL         37.59N 97.20W
05/23/2016  E4.00 INCH       SEDGWICK           KS   PUBLIC

            PUBLIC REPORT VIA FACEBOOK OF OVER 4 INCHES ACCORDING TO
            THEIR RAIN GAUGE.

0150 PM     HEAVY RAIN       2 E ROSE HILL           37.57N 97.10W
05/23/2016  M3.40 INCH       BUTLER             KS   PUBLIC

&&

VJP
Local storm report, May 23, 2:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HEAVY RAIN       NORTHEAST WICHITA       37.75N 97.22W
05/23/2016  M2.50 INCH       SEDGWICK           KS   PUBLIC

            MEASURED NEAR THE INTERSECTION OF 45TH AND OLIVER.
            RECEIVED VIA SOCIAL MEDIA.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:29 AM CDTAreal Flood WarningICTSedgwick4 hr
May 23, 9:38 AM CDTSpecial Weather StatementICTHarvey37 min
May 23, 10:07 AM CDTAreal Flood WarningICTButler5 hr
May 23, 10:28 AM CDTAreal Flood WarningICTHarvey, Reno, Sedgwick4 hr
May 23, 12:02 PM CDTAreal Flood WarningICTCowley5 hr
May 23, 1:28 PM CDTAreal Flood WarningICTSedgwick4 hr
May 23, 1:41 PM CDTSpecial Weather StatementICTAllen34 min
May 23, 5:14 PM CDTAreal Flood WarningICTSedgwick4 hr
May 23, 6:48 PM CDTAreal Flood WarningICTButler12 hr

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.